Q. I am using Refresh eye drops for five years. Will it be a problem?

Answered by Dr. Manjunath Natarajan and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Dry Eyes or Myokymia? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am a 66-year-old male with no hypertension and non-diabetic. Since many years I have the dry eye problems and have been using Refresh tears drops or Refresh Liquigel. Last year, I developed frequent twitching of eyes and eye specialist prescribed the same eye drops and fish oil 1200 mg that contains 360 mg of omega 3. Since then, the dry syndrome improved a lot. I am continuing to take the fish oil one gel a day soon after lunch. My eye pressure is normal (L 14 R 17) and no glaucoma. I have mild cataract formation in my right eye and I am advised to wait for another year for its removal. I use only reading glasses. However, one and a half years ago, one eye doctor who checked me for the change of eyeglasses suspected that I may have an open-angle problem and graded it as grade II. But in later check up with another doctor, it was ruled out. My cornea is fine and nerves are fine too. My height is 172 cm and weight 68 to 70 Kg.

Current problem and symptoms are as follows:

  1. I have again twitching (not as frequent as it was during last year).
  2. Dryness in both eyes.
  3. Burning sensation especially during or after computer work.
  4. Mild pain on eyebrow area (occasionally).
  5. No discharge in both eye and no redness except one mild blast in the right eye extreme left the bottom corner.
  6. Normal Vision.
  7. No problem in eye rotation.

Concerns:

  1. I am using the refresh eye drops for more than five years. Will it be a problem?
  2. Using GenTeal gel continuously for past two months. Will this be of any problem?
  3. Taking one capsule a day of fish oil (1200 mg of which 360 mg are omega 3). Will that be good as I am taking it for more than seven months now? Can I continue to take this? Seeking advise for improvement of my present condition or symptoms as mentioned above.

Related Questions:
What could cause foreign body sensation in the eye?
Can you suggest a cream or an ointment for dark circles?
I accidentally got eucalyptus oil in my eye. Is there anything I should do?
 

Dr. Manjunath Natarajan
M.B.B.S., M.S OPHTHALMOLOGY., FELLOW OF INTERNATIONAL COUNCIL OF OPHTHALMOLOGY (U.K)., M.R.C.S EDINBURGH
Ophthalmology (Eye Care

Hi,

Welcome to icliniq.com.

You seem to be suffering from what we call myokymia. It is a benign twitching of the eyelids. It has been known to be associated with dry eye and other ocular surface disorders. The other know factors which cause and aggravate it are drinking coffee or tea, working outdoor or exposure to pollution, and less sleep.

So my advice to you:

  1. Continue all the medication you are on currently. The season now is very hot and arid and can aggravate dry eye, so there is nothing wrong with you needing more lubricant and using them.
  2. Avoid coffee or tea.
  3. Get at least eight hours of sleep a day.
  4. Give hot fomentation to both eyes over closed eyelids.
  5. Continue taking omega 3 fatty acid capsules, they are a diet supplement and are safe to take.

I would recommend seeing a doctor in case:

  1. Your eyelid twitching becomes worse over time with no improvement.
  2. In case other parts of your face and body start moving out of your control along with your eyelid.
  3. In case the twitching becomes severe enough that even with your best efforts you are not able to open your closed eyelid.

I hope you get well soon.


The Probable causes:

Dry eyes.

Investigations to be done:

Tear film analysis, slit lamp exam, CT scan for facial nerve compression.

Differential diagnosis:

Blepharospasm, facial nerve compression.

Probable diagnosis:

Benign myokymia.

Treatment plan:

Treatment of dry eye.

Preventive measures:

Avoid outdoor exposure to wind and dust.

Regarding follow up:

For more information consult an eye care ophthalmologist online.--->https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist

 

Hi doctor,

Thanks a lot. Actually, the problem is more than normal winking of eyes. That is to say, the upper lids close and opens more frequently. Probably I used the wrong word in my query earlier. I do not have any problems in opening the eyes. However, I get burning sensation in both eyes especially while reading on a smartphone screen and on a computer screen. I drink only tea two cups one before breakfast and one after. I drink one liter of water in empty stomach soon after raising. Other times I drink health drinks. Refresh gel is fine as I use it now for over five years. But I need your advice on the continuous use of GenTeal gel one drop at night before bed. It was prescribed for burning sensation. Now, I am in a cold station.

 

Dr. Manjunath Natarajan
M.B.B.S., M.S OPHTHALMOLOGY., FELLOW OF INTERNATIONAL COUNCIL OF OPHTHALMOLOGY (U.K)., M.R.C.S EDINBURGH
Ophthalmology (Eye Care

Hello,

Welcome back to icliniq.com.

I completely understand what you are trying to say, I also have an answer to your query regarding the same. The condition is myokymia or eyelid twitching. I have only mentioned that you need to see a doctor only if it is blepharospasm, you will have problems opening your eyes. GenTeal gel (Carboxymethylcellulose sodium, Phosphoric acid, etc.) is safe to use.

For more information consult an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


I have dry eyes and feel heaviness and pain. What can be done?
Query: Hello doctor, I am 42 years old female going through dry eyes for the past 45 days. I have been to three different doctors but no relief. I feel heaviness in the eyes along with pain and redness. I have been given a gel and a tube (Systane eye drop and Ara gel). Please help.  Read Full »
Dr. Zubair A Shaikh
Eye Care Ophthalmologist

Answer: Hi, Welcome to icliniq.com. Dry eye syndrome is a condition which can best be managed but cannot be treated, since it is caused by multiple factors like age, environment, etc. The good thing is that it is not dangerous. You are already using Systane (Propylene glycol) and Ara gel (Hydroxypropyl me...  Read Full »
 
I have dry eyes after a LASIK surgery. Is there some medication I can try?
Query: Hi doctor,About two years ago, I did LASIK surgery to correct short-sightedness. I recovered from it and have a normal vision now. The trouble note is my eyes gets dry soon. And sometimes when I wake up I cannot even open my eyes as it is too dry and I need to keep it closed until it waters which ...  Read Full »
Dr. Vaibhev Mittal
Eye Care Ophthalmologist

Answer: Hello, Welcome to icliniq.com. I am sorry, but there is no permanent treatment or cure for dry eyes, but yes with treatment, your life will become comfortable. To treat dry eyes, we need to find the type and severity of dry eyes. The type of dry eyes is established by the clinical examination of the...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Will ejaculating on the hands cause STD?
Hello doctor, I have a question about STD exposure risk. I masturbated another male with my hand, and my palm was moist ...Read more »
Is there always 1 to 2 percent chance of TB recurrence even after completion of medicine?
Hello doctor, I had pulmonary TB and undergone six months of continuous medication as suggested by the doctor. There wa ...Read more »
HIV - Common Questions Answered | AIDS | Stages of HIV | Symptoms | Treatment
Human Immunodeficiency Virus (HIV) is the virus that causes HIV infection and AIDS (Acquired Immunodeficiency Syndrome). ...Read more »
 
 

Also Read Answers From